Alert archive / South Carolina / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 16, NWS Columbia, SC

March 2, 2007Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 2, 2007, 3:24 AM EST for Sumter County, South Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2007, 3:24 AM EST (08:24 UTC)
Expired
Mar 2, 2007, 4:17 AM EST
In force
53 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Sumter County, SC

The radar

The Columbia radar (KCAE), 73 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 3:40 AM ESTTSTM WND DMGSumter, SCTREES DOWN ON TRAILER HOME IN SUMTER NEAR SHAW AIRFORCE BASE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 8:27 PM ESTTornado WatchSPC9 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 020826
SVRCAE
SCC085-020945-
/O.NEW.KCAE.SV.W.0016.070302T0824Z-070302T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
324 AM EST FRI MAR 2 2007

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 445 AM EST

* AT 318 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS ALONG THE RICHLAND AND SUMTER COUNTY LINE...AND
  ALSO NEAR THE SUMTER AND CALHOUN COUNTY LINE. SOME OF THE
  THUNDERSTORMS HAD WIND GUSTS NEAR 60 MPH. MOVEMENT WAS NORTHEASTWARD
  NEAR 50 MPH. 

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SUMTER.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE
OR NO ADVANCE WARNING. SEEK SHELTER IN AN INTERIOR ROOM ON THE LOWEST
FLOOR.

PEOPLE IN THE PATH OF THIS SEVERE THUNDERSTORM SHOULD BE ALERT FOR
LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN CAN OCCUR WITH ANY THUNDERSTORM. SEEK SHELTER INDOORS AWAY FROM
WINDOWS AND DOORS UNTIL THE STORM PASSES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 800, 7
7 5, 7 1 9 9.

LAT...LON 3380 8028 3378 8037 3374 8040 3374 8044
      3367 8054 3388 8060 3409 8059 3412 8048
      3407 8032 3399 8023 3400 8018 3394 8017
      3399 8010 3396 7997

$$
1 follow-up statement
000 
WWUS52 KCAE 020917
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
415 AM EST FRI MAR 2 2007

SCC085-020922-
/O.CAN.KCAE.SV.W.0016.000000T0000Z-070302T0945Z/
SUMTER SC-
415 AM EST FRI MAR 2 2007

...THE SEVERE THUNDERSTORM WARNING FOR SUMTER COUNTY IS CANCELLED...

THE THUNDERSTORM IN SUMTER COUNTY WEAKENED AND IS NOT EXPECTED TO 
STRENGTHEN AGAIN. 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 AM EST FRIDAY MORNING 
FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA.

LAT...LON 3380 8028 3378 8037 3374 8040 3374 8044
      3367 8054 3388 8060 3409 8059 3412 8048
      3407 8032 3399 8023 3400 8018 3394 8017
      3399 8010 3396 7997

$$

TTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 8:33 PM EST, 6 hours 51 minutes earlier.

Area forecast discussion, Mar 1, 8:33 PM EST, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
833 PM EST THU MAR 1 2007

.UPDATE...
LATEST CONFERENCE CALL WITH SPC COMBINED WITH CURRENT SURFACE
ANALYSIS AND HISTORY OF SEVERE/TORNADIC THUNDERSTORMS HAS RESULTED
IN THE ISSUANCE OF A NEW TORNADO WATCH FOR THE ENTIRE CWA (TORNADO
WATCH 049 VALID THROUGH 10Z/5 AM). CURRENT CAE WSR-88D SHOWS
STRONG STORMS MOVING INTO THE CSRA WITH MORE STORMS EXPECTED OVER
THE NEXT SEVERAL HOURS...AS WELL AS EXPANDING INTO THE MIDLANDS.
THREAT OF SEVERAL WEATHER WILL CONTINUE THROUGH THE NIGHT WITH THE
GREATEST THREAT OF SEVERE THUNDERSTORMS THROUGH ABOUT 3 AM. STAY
TUNED FOR FURTHER UPDATES...UPDATE ALREADY OUT.

&&

.PREV DISCUSSION...
/ISSUED 646 PM EST THU MAR 1 2007/

AVIATION /00Z-24Z/...
WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MOVING THROUGH THE AREA THIS
EVENING. CONTINUED THREAT OF SEVERE THUNDERSTORMS DURING TAF PERIOD
WITH MOST SIGNIFICANT THREAT 04Z-08Z. WINDS GUSTY...AND WILL SEE
HIGHER GUSTS IN AND AROUND THUNDERSTORMS. CIGS/VSBYS WILL VARY FROM
MVFR TO IFR AS THE SHOWERS AND THUNDERSTORMS MOVE THROUGH. MVFR
CEILINGS TO PERSIST THROUGH SUNRISE AND THEN CONDITIONS WILL
IMPROVE.VFR CONDITIONS AFTER 12Z WITH WINDS SHIFTING TO THE WEST.

PREV DISCUSSION... /ISSUED 202 PM EST THU MAR 1 2007/

SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...

VERY FEW CHANGES NEEDED TO GOING FORECAST. MAIN SHORT TERM CONCERN
IS THREAT FOR SEVERE WEATHER THROUGH TONIGHT. LATEST SURFACE
ANALYSIS INDICATES WARM FRONT STRETCHING ACROSS THE CENTRAL FORECAST
AREA (FA)...MOVING NORTH. LEADING EDGE OF PRECIPITATION CURRENTLY
MOVING ACROSS PORTIONS OF THE FA IS MAINLY ELEVATED IN NATURE WITH
LITTLE LIGHTNING ACTIVITY. IN SITU WEDGE JUST TO OUR NORTH. BREEZY
CONDITIONS DEVELOPING ACROSS OUR SOUTHERN FA. WILL EXPECT THE
WEDGE BOUNDARY/WARM FRONT TO MAKE GRADUAL PROGRESS NORTH THIS
AFTERNOON...AND ALLOW WINDS TO INCREASE ACROSS THE NORTHERN
COUNTIES AS WELL BY LATE DAY. WILL MAINTAIN LAKE WIND ADVISORY. THE
MAIN SEVERE THREAT WILL BE A LITTLE LATER TODAY THROUGH ABOUT
06Z...WHEN A BATCH OF CONVECTIVE ACTIVITY DEVELOPING TO OUR SW
RIDES NW INTO OUR FA. INSTABILITIES WILL INCREASE OVER OUR FA IN
THE WARM SECTOR SOUTH OF THE WARM FRONT...AND WILL COINCIDE WITH
STRONG LOW LEVEL JET AND SHEAR. CURRENT TORNADO WATCH IN EFFECT
FOR OUR WESTERNMOST FA UNTIL 9PM. WILL EXPECT OTHER WATCHES TO BE
ISSUED FARTHER EAST LATER THIS AFTERNOON OR EVENING. MAIN COLD
FRONT WILL MOVE THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING...ENDING
THE PRECIPITATION. WINDS WILL GRADUALLY DECREASE AFTER FRONTAL
PASSAGE FRIDAY MORNING. WILL CONTINUE TO LET LAKE WIND ADVISORY
EXPIRE AT 1PM FRI.

LONG TERM /SATURDAY THROUGH THURSDAY/...

NO SIGNIFICANT CHANGES REQUIRED. UPPER TROUGH TO AMPLIFY OVER THE
EASTERN US SATURDAY THROUGH MONDAY AS A SERIES OF UPPER DISTURBANCES
ROLL BY. A DRY COLD FRONT WILL PASS THROUGH EARLY SUNDAY...AND COOL
THINGS DOWN A TAD. HIGH PRESSURE TO BUILD IN MONDAY AND TUESDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...LAKE WIND ADVISORY UNTIL 1 PM EST FRIDAY FOR SCZ015-016-018-
     020>022-025>031-035>038-041.

GA...LAKE WIND ADVISORY UNTIL 1 PM EST FRIDAY FOR GAZ040-063>065-
     077.

&&
Hazardous weather outlook, Mar 1, 4:38 PM EST, 10 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
438 PM EST THU MAR 1 2007

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-020929-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
438 PM EST THU MAR 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TONIGHT
A MODERATE RISK OF SEVERE THUNDERSTORMS WILL CONTINUE OVERNIGHT
ACROSS THE FORECAST AREA. ALTHOUGH DAMAGING WINDS IN EXCESS OF 70
MPH ARE THE PRIMARY THREAT...ISOLATED TORNADOES AND LARGE HAIL WILL
ALSO REMAIN POSSIBLE.  PERSONS IN AND AROUND THE MIDLANDS OF SOUTH
CAROLINA...ALONG THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA...SHOULD
REMAIN ALERT TONIGHT FOR RAPIDLY CHANGING WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL MORE THAN LIKELY BE REQUIRED AT SOME POINT
OVERNIGHT.

In the hours before

Local storm report, Mar 1, 10:01 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
1001 PM EST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     THOMSON                 33.47N 82.50W
03/01/2007                   MCDUFFIE           GA   LAW ENFORCEMENT

            POSSIBLE TORNADO. HOUSES DAMAGED...ALONG WITH TREES AND
            POWER LINES DOWN NEAR THE INTERSECTION OF GA 150 AND
            DALLAS DRIVE. STRUCTURAL DAMAGE NEAR THE INTERSECTION OF
            GA 150 AND OLD WASHINGTON ROAD. NUMEROUS TREES DOWN NEAR
            THE NATIONAL GUARD ARMORY.

&&

CAL
Local storm report, Mar 2, 12:59 AM EST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1259 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     GROVETOWN               33.45N 82.20W
03/02/2007                   COLUMBIA           GA   PUBLIC

            PUBLIC REPORT OF DAMAGE TO HOUSE. SHINGLES BLOWN OFF
            ROOF.

1240 AM     TSTM WND DMG     BELVEDERE               33.54N 81.94W
03/02/2007                   AIKEN              SC   AMATEUR RADIO

            TREES REPORTED DOWN ON BORDER DRIVE AND HASKEL ROAD.

&&

AWP
Local storm report, Mar 2, 1:00 AM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
100 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     DOWNBURST        GROVETOWN               33.45N 82.20W
03/02/2007                   COLUMBIA           GA   LAW ENFORCEMENT

            TREES REPORTED DOWN

&&

AWP
Local storm report, Mar 2, 1:55 AM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
155 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND DMG     EDGEFIELD               33.79N 81.93W
03/02/2007                   EDGEFIELD          SC   LAW ENFORCEMENT

            DAMAGE TO A MOBILE HOME. TREES REPORTED DOWN COUNTY WIDE.

&&

AWP
Local storm report, Mar 2, 2:00 AM EST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
200 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     TSTM WND DMG     EDGEFIELD               33.79N 81.93W
03/02/2007                   EDGEFIELD          SC   LAW ENFORCEMENT

            DAMAGE TO A MOBILE HOME. TREES REPORTED DOWN COUNTY WIDE.

&&

AWP
Local storm report, Mar 2, 2:49 AM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
249 AM EST FRI MAR 02 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 AM     TSTM WND DMG     8 NE AIKEN              33.62N 81.63W
03/02/2007                   AIKEN              SC   EMERGENCY MNGR

            DAMAGE AT BEAVER DAM ROAD AT US HIGHWAY 1 NEAR AIRPORT.
            TREES DOWN.

0245 AM     TSTM WND DMG     11 S AIKEN              33.38N 81.73W
03/02/2007                   AIKEN              SC   LAW ENFORCEMENT

            AIKEN POLICE REPORTED NUMEROUS TREES DOWN ON TALATHA
            CHURCH ROAD

&&

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 12:38 AM ESTSevere Thunderstorm WarningCAEEdgefield, Saluda52 min
Mar 2, 12:57 AM ESTSevere Thunderstorm WarningCAELexington63 min
Mar 2, 1:22 AM ESTSevere Thunderstorm WarningCAEAiken53 min
Mar 2, 1:37 AM ESTSevere Thunderstorm WarningCAEFairfield53 min
Mar 2, 2:00 AM ESTTornado WarningCAEAiken45 min
Mar 2, 2:08 AM ESTSevere Thunderstorm WarningCAELexington, Richland82 min
Mar 2, 2:36 AM ESTSevere Thunderstorm WarningCAECalhoun, Orangeburg69 min
Mar 2, 3:19 AM ESTSevere Thunderstorm WarningCAEAiken41 min
Mar 2, 3:38 AM ESTSevere Thunderstorm WarningCAELee41 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.